x
Breaking News
More () »

16-year-old Bloomfield student suffered apparent fentanyl overdose at school: police

The student was given Narcan at the scene to help reverse the effects of potential opioid overdose.

BLOOMFIELD, Conn. — A student at Bloomfield High School was reported to have suffered a potential drug overdose on Thursday, police said Monday.

Bloomfield Police said they responded to a medical call from the school late in the morning and that a 16-year-old was in the school's security office appearing to be suffering from a drug overdose.

Police said they suspect the student overdosed from marijuana laced with fentanyl.

"As a mother, my heart aches. There's been too much of this in the news," Bloomfield Councilwoman and former mayor Suzette DeBeatham-Brown said. "I can only imagine what their parents is going through."

RELATED: Fighting Fentanyl: An in-depth look at the opioid crisis in Connecticut

Officials said officers and school staff provided first aid to the student including the use of multiple doses of Narcan to help reverse the effects. 

Sign up for the FOX61 newsletters: Morning Forecast, Morning Headlines, Evening Headlines

The student was taken to the Connecticut Children's Medical Center for further medical attention and was released from the hospital the same afternoon, according to Bloomfield Public Schools Superintendent James Thompson, Jr. 

Bloomfield High School Principal Dan Moleti sent a letter to parents following the incident saying that a shelter-in-place order was temporarily activated at the school to ensure "medical personnel could efficiently and appropriately respond to the medical issue."

"The safety and well-being of our students is always our top priority and we appreciate everyone’s help in ensuring this continues," he said.

RELATED: 4 arrested in connection with overdose death of 'The Wire' actor Michael K. Williams

This is still an active investigation.

The news comes weeks after a student in Hartford died after a fentanyl overdose.

"I think it's time for us to have those uncomfortable conversations," DeBeatham-Brown said. "But very honest. Let's let them know what the ramifications are."

"It was a problem a long time ago. I remember when there was a lot of overdoses in the city a long time ago but it wasn't young people. These were older people--still sad, still tragic--but now, it's affecting our babies," she added.

Connecticut Harm Reduction Alliance Executive Director Mark Jenkins said Narcan should be more widely available in schools and to the public.

"Unfortunately, with the danger of fentanyl being in many forms of pills, powdered form, illicit substances, and the potency and how it binds, it's a lot more dangerous than it was when I was a teenager," he said.

Jenkins still a lot of questions and wants testing to be done on the substance to show if it was in fact marijuana laced with fentanyl.

Last year, Connecticut officials believed 40 overdoses were linked marijuana laced with fentanyl, but when tested only one sample was positive for the presence of fentanyl, according to DPH. The agency believes it was likely accidental contamination and an isolated incident.

Daniel Dashefsky is a digital content producer at FOX61 News. He can be reached at ddashefsky@fox61.com.

Elisha Machado is a reporter at FOX61 News. She can be reached at emachado@fox61.com. Follow her on Facebook, Twitter and Instagram.

----

Have a story idea or something on your mind you want to share? We want to hear from you! Email us at newstips@fox61.com

----

HERE ARE MORE WAYS TO GET FOX61 NEWS

Download the FOX61 News APP

iTunes: Click here to download

Google Play: Click here to download

Stream Live on ROKU: Add the channel from the ROKU store or by searching FOX61.

Steam Live on FIRE TV: Search ‘FOX61’ and click ‘Get’ to download.

FOLLOW US ON TWITTERFACEBOOK & INSTAGRAM

Paid Advertisement